Tylenol/Acetominophen can kill your child
Tylenol (known generically as Acetominophen) is an important drug when your child has a headache, fever, toothache or muscle injury. It can help ease the pain and allow your child to get a good night's sleep.
Unfortunately, Tylenol is also a powerful toxin. Too much Tylenol can kill your child. For example, according to this page:
And McNeil [the maker of Tylenol] warns that mixing up doses of infant Tylenol drops with children's Tylenol liquid kills -- the two are not interchangeable. Yet poisonings still occur when parents mix up products and give babies a potentially deadly teaspoon-full instead of a safe dropper-full.
There are four easy ways for your child to get an overdose of Tylenol/Acetominophen:
The problem with Acetaminophen is that it affects the liver. The liver is the place where your body processes Acetaminophen to remove it from the bloodstream. This natural removal process is the reason why you have to take Acetaminophen every four hours or so. When you take too much Acetaminophen, it overloads the liver's ability to handle the drug. In the process, it creates a toxin that kills your liver, and you die several days later.
- As mentioned above, you can give your child the wrong dose of the medicine by mixing up infants' and children's Tylenol. If you have several children of different ages and one of them is an infant, this mistake can be extremely easy to make, especially at night.
- You can accidentally give your child a double dose. One parent gives the child a dose of tylenol, and then the other parent does the same thing 10 minutes later because of lack of communication.
- You give your child two medicines simultaneously, both of which contain Tylenol/Acetominophen.
- You drop a Tylenol pill on the floor, your toddler pops it in his/her mouth, and because Tylenol is "safe" you don't even think about the ramifications.
The thing that makes Acetaminophen dangerous, especially for children, is that the difference between a "dose" and an "overdose" is fairly small. According to this article, if you take twice the recommended daily dose, liver damage will result. That does not give you much margin of error. It is very easy to improperly measure Tylenol drops and give your child too much. This is why 56,000 people end up in the emergency room every year due to the problem.
Be aware also that, if you have teenagers with depression, Tylenol is a common suicide drug. According to this page:
What's more, one in three of these acetaminophen overdose cases was an apparent suicide attempt, finds the study, published in the Dec. 17 issue of Annals of Internal Medicine. "Acetaminophen has been a suicide drug of choice ever since I started treating patients in the 1970s," says J. Ward Donovan, MD, FACMT, FACEP, medical toxicologist and emergency medicine specialist at Penn State Milton S. Hershey Medical Center. "The main reason it's so popular for that purpose is its availability and effectiveness. People can get it anywhere and use it without supervision in any amount they choose. And its biochemistry is such that is highly toxic at high doses."
Steps you can take
If you suspect a Tylenol overdose, you should call your local poison control center or emergency room immediately.
- Make sure you are giving your child the correct dose of the correct medicine. If you have two or more children, the mix-up between infants' Tylenol and children's Tylenol can be deadly.
- With Tylenol and any medicine, make sure one parent is responsible for giving medicines. If two people are doing it, make sure you communicate to avoid confusion and duplicate doses. If necessary, create a sheet of paper that tracks the doses and times that medicines are to be given, and check them off as you give them.
- Check all medicines you give your child to make sure that they do not contain Tylenol/Acetominophen before giving them to your child. If you are giving your child two medicines and they both contain acetaminophen, you will create an overdose situation.
- Keep Tylenol and all other adult medicines well out of reach of children and in child-proof bottles. If you drop a pill, make sure you find it and pick it up.
Home Page - A project of DecidingToBeBetter
© Copyright 2011-2017, BYG Publishing, Inc. All rights reserved.
CarefulParents is all about keeping kids safe in today's world!